Lake St. Clair, 2021

Marine Thunderstorm Wind in Lake St. Clair, August 24, 2021

August 24, 2021 · NWS DTX · 1 event in 1 county or zone

Thunderstorm moving through Lake St. Clair produced wind gusts in excess of 40 knots.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS DTX wrote it up.

Thunderstorm moving through Lake St. Clair produced wind gusts in excess of 40 knots.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Detroit, MI wrote its last area forecast discussion before the first event at Aug 24, 6:19 PM EST, 1 hour 55 minutes earlier.

Area forecast discussion, Aug 24, 6:19 PM EST, 1 hour 55 minutes before
Area Forecast Discussion
National Weather Service Detroit/Pontiac MI
719 PM EDT Tue Aug 24 2021

.AVIATION...

Convection will continue to fire along outflow from MCS crossing the
far northern forecast area. With ample instability in place, expect a
several hour period of scattered thunderstorms to begin the forecast
with additional activity not out of the question late tonight. The
confidence beyond the next 2 to 4 hours, however, remains very low.
Gusty winds and torrential downpours will be the main hazards with
this activity.

.DTW THRESHOLD PROBABILITIES...

* Medium in thunderstorms 00z-02z.

* Medium in cigs aob 5kft 00z-02z.

&&

.PREV DISCUSSION...
Issued at 417 PM EDT Tue Aug 24 2021

DISCUSSION...

Very hot and extremely humid conditions are in place across
Southeast Michigan with temperatures near 90 and heat indices
between 95-100 degrees. Will need to account for convective and
cloud trends for Wednesday, but a heat advisory may be needed for
a portion of Southeast Michigan.

Complex and difficult forecast period both in the near term and
during the next 24 hours as Southeast Michigan remains at the edge
of robust +3000 J/kg MLCAPE reservoir. Latest development has been
the persistence of the NE Wisconsin MCS. In fact, the convective
line has shown a better organization in relation to the weak shear
vector over the past hour. The main question is what will become of
this thunderstorm activity as it crosses Lake Michigan. SPC issued a
SWOMCD earlier to address it. High frequency hires solutions have
been of little use showing an early dissipation of thunderstorm
activity, or not showing any activity at all. This has significantly
lowered confidence in the NWP data. The two governing factors on
large scale forcing include: deeper, elevated thetae advection that
occurring over central Lake Michigan and dynamic midlevel subsidence
over Southeast Michigan that is occuring due to strong anticyclonic
flow.  Nil to low confidence exists moving forward, but will be
watching the remnants of this Lake Michigan thunderstorm pushing
eastward in what will likely be a weakened state. Elevated warm
advection is expected to become removed from the main instability
reservoir. Extrapolation of upstream activity carries into northern
sections of the cwa after 01Z.  Another possibility is that the
upstream convection does dissipate completely, then regenerates on
some very modest increase in low level jet forcing. The new activity
could then develop over central sections of Lower Michigan before
digging southward into the cwa after 06Z tonight. The potential also
exists, outlined in the earlier 1205 PM Update discussion, for
isolated convection to fire this afternoon after 20Z for portions of
Southeast Michigan south of I 96. The last scenario that certainly
remains possible is the 6.0 kft agl capping inversion holds over
Southeast Michigan and brings very little activity overnight (see
24.12Z Euro).

Given the magnitude and depth of instability, the potential exists
for isolated strong to severe thunderstorm activity this evening and
tonight. Extremely low deep layer shear will be a limiting factor on
convective vigor, however, strong wind gusts of 60 mph will be
possible. Given slow storm movement of less than 20 mph and
potential for training in a NW to SE gradient, the potential exists
for torrential rainfall rates of 1 to 2 inches per hour.

Relatively higher confidence exists that weak shortwave energy
traversing the top of the ridge and better focus of elevated warm
advection invof of the northern Great Lakes will result in
thunderstorm development over the western U.P., northwoods of
northern Wisconsin overnight. A consistent model signal that brings
the outflow of this activity into the Saginaw Bay region and
northern Thumb after 10Z Wednesday. The same consensus then sags the
composite outflow and shallow trigger for ascent through Southeast
Michigan between 12-19Z Wednesday. Some timing outliers exist but the
HREF and NAM are in agreement with this earlier timing. High CAPE is
again advertised with MLCAPE values reaching and exceeding 3000
J/kg. Little to no deep layer shear is forecasted with 0-6km bulk
shear at 10 knots or less. The potential will exist for isolated
strong to severe thunderstorm wind gust, Southeast Michigan is
designated as a Marginal risk for severe weather in the latest
SWODY2. The item of most concern for Wednesday will be the potential
for heavy rainfall. Both forward and backbuilding corfidi vectors
are at less than 10 knots which brings training into play.

Strong stable high pressure is then forecasted to develop over much
of Canada for the middle and end of the week. An establishment of
zonal flow will occur over the Great Lakes region causing the edge
of greatest heat and instability to continue to eclipse the area.
The big question is whether or not the 925-725mb baroclinic zone can
settle south of the Michigan. Current indications are that it will
struggle which brings a long duration of heat and humidity, highs of
near 90 and dewpoints in the 70sm to Southeast Michigan. Proximity
to the jet also brings the potential for wet and active weather but
low model performance brings extremely low confidence to timing and
coverage during this much warmer than normal period.

MARINE...

A diffuse high pressure system will bring continued light winds
through the midweek period, with only a slight uptick in southwest
flow through Wednesday late morning and afternoon which will result
in light gusts around 15 knots across the Saginaw Bay. Otherwise, a
warm and humid air mass will hold across the Great Lakes region
through the midweek period which will result in continued chances
for shower and thunderstorm activity. A week cold front will then
drop late Wednesday into Thursday which will back flow from
southwest to northwest, and will bring additional chances for
showers and thunderstorms through the day.

HYDROLOGY...

A very hot and humid airmass will bring the potential for shower and
thunderstorm activity to Southeast Michigan tonight and Wednesday.
Low confidence exists in thunderstorm coverage and timing but the
potential exists for widespread rainfall amounts of .5 to 1.0 inch
across Southeast Michigan by Wednesday evening. Isolated flooding in
urban and flood-prone regions will be possible.

&&

.DTX WATCHES/WARNINGS/ADVISORIES...
MI...NONE.
Lake Huron...NONE.
Lake St Clair...NONE.
Michigan waters of Lake Erie...NONE.
&&

AVIATION.....99
DISCUSSION...CB
MARINE.......AM
HYDROLOGY....CB

You can obtain your latest National Weather Service forecasts online
at www.weather.gov/detroit.
Hazardous weather outlook, Aug 24, 3:42 PM EST, 4 hours 32 minutes before
Hazardous Weather Outlook
National Weather Service Detroit/Pontiac MI
442 PM EDT Tue Aug 24 2021

MIZ047>049-053>055-060>063-068>070-075-076-082-083-252045-
Midland-Bay-Huron-Saginaw-Tuscola-Sanilac-Shiawassee-Genesee-Lapeer-
St. Clair-Livingston-Oakland-Macomb-Washtenaw-Wayne-Lenawee-Monroe-
442 PM EDT Tue Aug 24 2021

This hazardous weather outlook is for portions of southeast
Michigan.

.DAY ONE...Tonight

There is a chance of thunderstorms tonight. The strongest storms
will be capable of producing wind gusts to 60 MPH as they move from
northwest to southeast at 30 MPH. Any thunderstorm that develops
tonight will be capable of producing intense rainfall rates.
Increasing heat and humidity across the region will increase the
chances for thunderstorms.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday

High temperatures are expected to reach near 90 degrees with heat
indices reaching between 95 and 100 degrees for portions of Southeast
Michigan. A Heat Advisory may be needed.

There will be periodic chances for thunderstorms from Wednesday
through the end of the week.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed today and tonight.

LCZ460-LEZ444-LHZ361>363-421-422-441>443-462>464-252045-
Lake St Clair-
Michigan Waters of Lake Erie from Detroit River to North Cape MI-
Lake Huron from 5NM east of Mackinac Bridge to Presque Isle Lt
beyond 5 NM off shore-
Lake Huron from Presque Isle Light to Sturgeon Point MI beyond 5NM
off shore-
Lake Huron from Sturgeon Point to Alabaster MI beyond 5NM off shore-
Outer Saginaw Bay SW of Alabaster to Port Austin MI to Inner Saginaw
Bay-Inner Saginaw Bay SW of Point Au Gres to Bay Port MI-
Port Austin to Harbor Beach MI-Harbor Beach to Port Sanilac MI-
Port Sanilac to Port Huron MI-
Lake Huron from Port Austin to Harbor Beach beyond 5NM Off Shore-
Lake Huron from Harbor Beach to Port Sanilac beyond 5NM Off Shore-
Lake Huron from Port Sanilac to Port Huron beyond 5NM Off Shore-
442 PM EDT Tue Aug 24 2021

This hazardous weather outlook is for portions of Lake Erie, Lake
Huron and Lake St Clair.

.DAY ONE...Tonight

There is a chance of thunderstorms tonight. The strongest storms
will be capable of producing wind gusts to 60 MPH as they move from
northwest to southeast at 30 MPH. Any thunderstorm that develops
tonight will be capable of producing intense rainfall rates.
Increasing heat and humidity across the region will increase the
chances for thunderstorms.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday

There will be periodic chances for thunderstorms from Wednesday
through the end of the week.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed today and tonight.

You can obtain your latest National Weather Service forecasts online
at www.weather.gov/detroit.

CB

In the hours before

Local storm report, Aug 24, 7:15 PM EST, 59 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DETROIT/PONTIAC MI
815 PM EDT TUE AUG 24 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0712 PM     TSTM WND DMG     5 ENE BAY CITY          43.61N 83.80W
08/24/2021                   BAY                MI   911 CALL CENTER

            MULTPLE REPORTS OF TREES AND WIRES DOWN ACROSS HAMPTON
            TWP

&&

AM
Special weather statement, Aug 24, 7:31 PM EST, 43 minutes before
Special Weather Statement
National Weather Service Detroit/Pontiac MI
831 PM EDT Tue Aug 24 2021

MIZ069-070-250115-
Macomb MI-Oakland MI-
831 PM EDT Tue Aug 24 2021

...A strong thunderstorm will impact portions of southeastern Oakland
and southwestern Macomb Counties through 915 PM EDT...

At 830 PM EDT, Doppler radar was tracking a strong thunderstorm near
Royal Oak, or near Warren, moving east at 10 mph.

HAZARD...Winds in excess of 30 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

This strong thunderstorm will be near...
  Warren around 835 PM EDT.
  Sterling Heights around 900 PM EDT.
  Clinton around 905 PM EDT.
  St. Clair Shores and Mount Clemens around 915 PM EDT.

Other locations impacted by this storm include Madison Heights,
Roseville, Clawson, Hazel Park, Fraser, Utica, Eastpointe, Pleasant
Ridge, Center Line and Huntington Woods.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 4245 8317 4259 8318 4271 8284 4245 8286
TIME...MOT...LOC 0030Z 264DEG 10KT 4251 8309

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...30 MPH

Mann
Local storm report, Aug 24, 7:35 PM EST, 39 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DETROIT/PONTIAC MI
835 PM EDT TUE AUG 24 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0749 PM     MARINE TSTM WIND 1 NW CASEVILLE          43.95N 83.29W
08/24/2021  M48 MPH          LHZ421             MI   BUOY

            MEASURED AT CASEVILLE LIGHT

&&

AM
Local storm report, Aug 24, 7:36 PM EST, 38 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DETROIT/PONTIAC MI
836 PM EDT TUE AUG 24 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0740 PM     MARINE TSTM WIND 8 ESE AU GRES           44.02N 83.54W
08/24/2021  M46 MPH          LHZ421             MI   BUOY

            MEASURED AT GRAVELLY SHOAL LIGHT

&&

AM
Local storm report, Aug 24, 7:58 PM EST, 16 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DETROIT/PONTIAC MI
858 PM EDT TUE AUG 24 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0710 PM     TSTM WND DMG     2 SSW SAGINAW           43.39N 83.96W
08/24/2021                   SAGINAW            MI   911 CALL CENTER

            REPORT OF TREES DOWN ON YOUMANS AND BUNDY ST

0714 PM     TSTM WND DMG     2 ENE SAGINAW           43.43N 83.92W
08/24/2021                   SAGINAW            MI   911 CALL CENTER

            REPORT OF A TREE DOWN ON BURT AND S 15 ST

&&

AM
Local storm report, Aug 24, 8:12 PM EST, 2 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DETROIT/PONTIAC MI
912 PM EDT TUE AUG 24 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0716 PM     TSTM WND DMG     NW NEW LOTHROP          43.12N 83.97W
08/24/2021                   SHIAWASSEE         MI   911 CALL CENTER

            REPORT OF A TREE DOWN ON ASH AND CHERRY ST

0716 PM     TSTM WND DMG     NE NEW LOTHROP          43.12N 83.97W
08/24/2021                   SHIAWASSEE         MI   911 CALL CENTER

            REPORT OF TREE DOWN ON EASTON AND NEW LOTHROP RD

&&

AM

The radar

The Detroit radar (KDTX), 54 km away, was scanning. The volume nearest the first event began at 01:12 UTC.

Open the radar archive at this moment

Event by event

1 marine thunderstorm wind. Local standard time, as filed.

Marine Thunderstorm Wind, Lake St Clair (U.S. Portion)

When
August 24, 8:14 PM EST
Where
Lake St Clair (U.S. Portion) forecast zone, 2.94 mi NNW of Metropolitan Beach
Measured
42 kt (48 mph) measured gust
Reported by
ASOS
Coordinates
42.620, -82.820

What these are

Marine Thunderstorm Wind
Thunderstorm winds of 34 knots or more over coastal or lake waters.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Lake St. Clair in 2021Every state in 2021This day in weather history

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 980087.